Colorado, 2013Winter Weather in Colorado, April 2, 2013
April 2, 2013 · NWS GJT · 2 events in 2 counties and zones
An upper level trough brushed northwest Colorado and produced significant snowfall in the mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough brushed northwest Colorado and produced significant snowfall in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 9:32 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 2, 9:32 AM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 AM MDT TUE APR 2 2013
.UPDATE...
ISSUED AT 1030 AM MDT TUE APR 2 2013
SCALED BACK POPS FOR THE SAN JUANS AND SURROUNDING AREAS AS
VISIBILE IMAGERY SHOWS A LARGE DRY SLOT OVER SAID AREA. AS THE LOW
DROPS SEWRD TODAY THOUGH AM EXPECTING MORE SHOWERS AND OCCNL
TSTORMS TO FIRE UP SO POPS WILL INCREASE THROUGH THE DAY. ASIDE FROM
THAT...FORECAST LOOKS ON TRACK.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 356 AM MDT TUE APR 2 2013
THE CLOSED UPPER LEVEL LOW HAS REACHED EAST-CENTRAL UTAH EARLY
THIS MORNING AND WILL MOVE SOUTHEASTWARD THROUGH THE DAY REACHING
NORTHWEST NM BY THIS EVENING. JET DYNAMICS AND UPWARD QG FORCING
WILL SLOWLY DECREASE FROM NW-SE BUT WITH THE UPPER LOW OVERHEAD
...INSTABILITY WILL BE MORE THAN ENOUGH TO BRING FAIRLY
WIDESPREAD SHOWER ACTIVITY ESPECIALLY LATE THIS MORNING/AFTERNOON.
MODEL CAPE VALUES ARE LESS IMPRESSIVE COMPARED TO YESTERDAY BUT
ISOLATED THUNDERSTORMS ARE ONCE AGAIN ANTICIPATED MAINLY THIS
AFTERNOON. SHOWER ACTIVITY WILL END QUICKLY THIS EVENING FOR MOST
LOCATIONS WITH THE LOSS OF DAYTIME HEATING. SOME WRAP AROUND
MOISTURE AND WEAK UPSLOPE MAY KEEP SNOW GOING AROUND THE VAIL PASS
AREA INTO EARLY WEDNESDAY.
SNOW LEVELS ARE GENERALLY EXPECTED TO RANGE FROM 7K-8K THROUGH
THIS EVENING...WITH HEAVY CONVECTIVE SHOWERS DRIVING LEVELS A BIT
LOWER AT TIMES. THE EASTERN UINTA MOUNTAINS WILL BE UNDER A
FAVORABLE NORTHEASTERLY FLOW AT 700 MB THIS MORNING/AFTERNOON...
ALONG WITH ABUNDANT WRAP AROUND MOISTURE AND MODEST INSTABILITY.
DUE TO THE POSITIVE FACTORS MENTIONED FELT IT PRUDENT TO ISSUE AN
ADVISORY FOR 4-7 INCHES OF SNOWFALL. ANOTHER AREA TO WATCH WILL BE
CO ZONE 10 WHERE MODELS HINT AT SNOW AMOUNTS NEAR ADVISORY LEVELS
RIGHT ALONG THE DIVIDE.
WEDNESDAY WILL BE A TRANSITION DAY AS TUESDAYS UPPER LOW MOVES
ONTO THE PLAINS AND A RIDGE OF HIGH PRESSURE BUILDS IN.
CONDITIONAL INSTABILITY WILL ACT ON SOME REMNANT MOISTURE TO
PRODUCE A FEW HIGHER ELEVATION SHOWERS BUT OTHERWISE PARTLY CLOUDY
SKIES AND A WARMING TREND ARE ANTICIPATED.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 356 AM MDT TUE APR 2 2013
DRY NORTHWEST FLOW SETS UP OVER THE AREA WEDNESDAY NIGHT AHEAD OF
A RIDGE OVER THE WEST COAST. CONSEQUENTLY...EXPECTING CLEARING
SKIES AND DRY WEATHER WEDNESDAY NIGHT INTO THURSDAY AS THE RIDGE
AXIS SHIFTS TO THE EAST BECOMING CENTERED OVER THE CWFA LATE
THURSDAY AFTERNOON. BENEATH THE RIDGE...7H TEMPERATURES RISE TO
BETWEEN 6 DEG C OVER SOUTHEAST UTAH TO NEAR 3 DEG C ACROSS THE
NORTH BRINGING ABOVE AFTERNOON HIGHS AROUND 10 DEGS F WARMER THAN
NORMAL.
THE WARMTH CONTINUES INTO FRIDAY AS A SHORTWAVE TROUGH SWEEPS
INLAND THURSDAY NIGHT DRIVING THE RIDGE EAST CAUSING FLOW TO SHIFT
TO THE SOUTHWEST. WEAK WARM AIR OVERRUNNING MAY LEAD TO SOME LIGHT
SHOWERS OVER THE NORTHERN UTAH MOUNTAINS BY FRIDAY MORNING...
HOWEVER CHANCES ARE BETTER FRIDAY AFTERNOON AS THE SHORTWAVE
TROUGH MOVES OVER THE AREA. WINDS WILL BECOME BREEZY AHEAD OF A
WEAK COOL FRONT WHICH IS EXPECTED TO PUSH ACROSS THE NORTH LATE
FRIDAY AFTERNOON...STALLING ALONG THE I-70 CORRIDOR FRIDAY NIGHT.
MOISTURE FAVORS THE NORTH AND ARRIVAL OF COLDER AIR ALOFT DURING
PEAK HEATING POINTS TO A FEW THUNDERSTORMS FRIDAY AFTERNOON.
SHOWERS WILL LARGELY DIMINISH BY SATURDAY MORNING AS THE SHORTWAVE
PASSES EAST OF THE DIVIDE. SNOW LEVELS WILL BE FAIRLY HIGH AND
ACCUMULATIONS LIGHT.
THE PATTERN REMAINS PROGRESSIVE MOVING INTO SATURDAY AS YET
ANOTHER SHORTWAVE EJECTS FROM THE EASTERN PACIFIC AND MOVES
EASTWARD ACROSS THE AREA GENERATING ANOTHER ROUND OF SHOWERS.
ECMWF INDICATED A SHORTWAVE RIDGE AND A SHARP DECREASE IN SHOWER
ACTIVITY SATURDAY NIGHT...THE GFS LESS SO. REGARDLESS ...BOTH
MODELS INDICATED THE UNSETTLED WEATHER WILL CONTINUE INTO THE
LATTER PART OF THE WEEKEND AND INTO EARLY NEXT WEEK AS A TROUGH
DEEPENS OVER THE REGION. THE ECMWF WAS DEEPER RELATIVE TO THE GFS
AND INDICATED THE POTENTIAL FOR SIGNIFICANT SNOWFALL EVENT FOR THE
MOUNTAINS...MAINLY ABOVE 8500 FEET SUNDAY NIGHT INTO THE EARLY
PART OF THE COMING WEEK. GIVEN MODEL DIFFERENCES...A BIT EARLY TO
START MEASURING UP THE SNOWFALL JUST YET. TEMPERATURES WILL HOVER
CLOSER TO NORMAL THIS WEEKEND AND INTO MONDAY AS FLOW WILL BE
RELATIVELY ZONAL ON AVERAGE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z NOON WEDNESDAY)
ISSUED AT 1030 AM MDT TUE APR 2 2013
SHOWERS WILL INCREASE ACROSS NORTHEAST UTAH AND THE NORTHWEST
COLORADO PLATEAU THIS MORNING AS A STORM SYSTEM LINGERS OVER
EASTERN UTAH. THERE IS A SLIGHT CHANCE FOR SHOWERS TO IMPACT
AIRFIELDS NORTH OF THE I-70 CORRIDOR...HOWEVER FLIGHT CONDITIONS
ARE UNLIKELY TO DIP BELOW VFR.
SHOWERS WILL INCREASE OVER THE AREA WITH A FEW THUNDERSTORMS
DEVELOPING. EXPECT SHOWERS TO BE WIDESPREAD OVER THE MOUNTAINS
WITH OBSCURATIONS CONTINUING. AIRPORTS EAST OF A KCAG-KRIL-KMTJ
LINE HAVE A GOOD CHANCE (40-50 PERCENT) OF RAIN SHOWERS FROM 18Z
TO 02Z/WED. THIS MAY BRING BRIEF MVFR VSBY IN HEAVIER SHOWERS AND
PERHAPS MVFR CIGS AS WELL.
CONDITIONS IMPROVE LATE IN THE EVENING AND OVERNIGHT AS THE STORM
CONTINUES TO DRIFT TO THE EAST-SOUTHEAST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR UTZ023.
&&
UPDATE...TGR
SHORT TERM...TB
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Apr 2, 4:41 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 AM MDT TUE APR 2 2013
COZ001>014-017>023-UTZ022>025-027>029-031145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
541 AM MDT TUE APR 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL MOVE OVERHEAD TODAY WITH VALLEY RAIN
SHOWERS AND MOUNTAIN SNOW CONTINUING. MODERATE SNOW ACCUMULATIONS
WILL BE POSSIBLE FOR THE MOUNTAINS OF NORTHEAST UTAH AND WESTERN
COLORADO. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY
PRODUCING OCCASIONAL LIGHTNING AND BRIEF HEAVY SHOWERS. THIS STORM
SYSTEM WILL MOVE OUT OF THE REGION THIS EVENING WITH SHOWERS
SLOWLY DIMINISHING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...A FEW AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER
THE HIGH COUNTRY OF WESTERN COLORADO.
THURSDAY THROUGH MONDAY...MORE UNSETTLED WEATHER IS LIKELY WITH A
CHANCE OF SNOW SHOWERS FOR THE HIGH COUNTRY OFF AND ON THROUGH
EARLY NEXT WEEK. THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Flattop Mountains
- When
- April 2, 1:00 PM MST to 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 8 inches were measured across most of the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 2, 1:00 PM MST to 8:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 9 inches were measured over half of the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, April 2 to 3, 20133 deaths · 3 injured · $70,000 · 18 events
- Flash Flooding and Hail in Texas, April 2 to 3, 2013$1.0 million · 2.75 in hail · 32 events
- Hail and Damaging Wind in Texas, April 2, 2013$1.9 million · 4.5 in hail · 12 events
- Hail and Damaging Wind in Texas, April 2, 20131.75 in hail · 6 events
- Winter Weather in Oklahoma, April 2 to 3, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 2 to 3, 20132 events
- Wildfire in Florida, April 2 to 3, 20131 event
- High Wind in Texas, April 2, 201352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505596, 505597.